KFL&A Public Health gives notice of ‘alarming increase’ in complex drug poisonings

Naloxone kit image provided by KFL&A Public Health.

Kingston, Frontenac, Lennox and Addington (KFL&A) Public Health has issued an alert to warn residents about “current concerning trends in drug-involved poisonings” in the KFL&A region.

In a press release on Tuesday, Jun. 25, 2024, KFL&A Public Health said that Kingston’s Integrated Care Hub and Consumption and Treatment Services (CTS) have “noted an increase in the number of clients experiencing extreme sedation and complex drug poisonings after consuming substances expected to be fentanyl.” Signs of toxicity are happening “very shortly” after consumption/use, and “limited response to naloxone has resulted in the need for transportation to the hospital for further care for some experiencing apparent opioid poisonings.”

“Further, cardiac and circulatory symptoms are being reported in some, including very slow heart rate,” the local Health Unit said.

“These observations align with the known toxicity and unpredictability of the unregulated drug supply in Ontario, including the previously reported presence of high potency opioids and contaminants of other central nervous system depressants (such as benzodiazepines and animal tranquilizers like xylazine and medetomidine).”

KFL&A Public Health said that while the situation locally is “being largely attributed to substances described as ‘blue fentanyl,’” the Health Unit urges anyone using unregulated substances to “exercise a high degree of caution” and to:

  • Avoid using alone. If you use alone, tell someone before you use and have a safety plan that includes having someone check in with you. Alternatives may include:
    • Using with a friend or family member present or virtually, staggering use if both are using drugs.
    • Using a supervised consumption service in person at Consumption and Treatment Services at 661 Montreal St. in Kingston or virtually by calling the National Overdose Response Service at 1-888-688-NORS (6677).
  • Avoid using more than one drug at a time, including alcohol.
  • Go slow. The quality of unregulated drugs is very unpredictable.
  • Get a free naloxone kit and training. Always carry it with you. Consider carrying multiple doses of naloxone.
  • Call 911 for emergency medical treatment immediately if drug poisoning is suspected.

“If you have a friend or family member who uses drugs share the above safety information with them and get a free naloxone kit and training,” the local Health Unit said.

For more information on harm reduction visit the KFL&A Public Health website

Leave a Reply

You cannot copy content from this page, please share the link instead!